Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 15, NWS Lincoln, IL

March 29, 1998McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 29, 1998, 2:17 AM CST for McLean County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 1998, 2:17 AM CST (08:17 UTC)
Expired
Mar 29, 1998, 2:45 AM CST
In force
28 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County McLean County, IL

The radar

The Lincoln radar (KILX), 56 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

445 
WUUS1 KSPI 290820 RRA
SVRSPI
ILC113-290845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
217 AM CST SUN MAR 29 1998

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN MCLEAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 245 AM CST

* SOME LOCATIONS AFFECTED
  SAYBROOK

* AT 216 AM CST LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  20 MILES EAST OF BLOOMINGTON...MOVING EAST AT 30 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING WINDS...
LARGE HAIL...AND VERY HEAVY RAIN. MOVE TO A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.


UTHLAUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:25 AM CST, 23 hours 52 minutes earlier.

Area forecast discussion, Mar 28, 2:25 AM CST, 23 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
225 AM CST SAT MAR 28 1998

INSTABILITY GOOD AND CD CORE PROGGED TO MOVE NE OVR CNTRL IL THE NEXT
6-12 HRS. 00Z UPPER AIR DATA SHOWED VRY STG UPR LVL JET. EVEN WITH THE
TIME OF DAY...STRENGTH OF SYSTEM PRECLUDED SPC TO ISSUE WATCH THROUGH
5AM. BY 5AM...STGS SHD FINALLY BE DCRG...WITH PCPN ENDING BY MID MRNG.

AS FOR REST OF DAY QUICK LOOK AT GUID...LOOKS OK. CURRENT FCST NOT BAD.
RECOMMEND KEEP SOME PCPN IN FOR CWA THRU MID MRNG.

FIRST PERIOD WORK ZONES WILL BE SENT SHORTLY AS ADMSPI.

PIA   72/53  30
SPI   73/54  30
DEC   73/54  30
CMI   73/53  40
LWV   75/53  40

GOETSCH

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.